Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 106, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 16, 2004, 6:45 PM CDT for Jo Daviess County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2004, 6:45 PM CDT (23:45 UTC)
- Expired
- Jul 16, 2004, 7:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Jo Daviess County, IL
The radar
The Quad Cities radar (KDVN), 94 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 162345 SVRDVN ILC085-170030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 643 PM CDT FRI JUL 16 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN JO DAVIESS COUNTY IN NORTHWEST ILLINOIS * UNTIL 730 PM CDT * AT 641 PM CDT...A TRAINED SPOTTER REPORTED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR STOCKTON...OR ABOUT 19 MILES NORTH OF MOUNT CARROLL...AND MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLUM RIVER BY 655 PM CDT MASSBACH BY 700 PM CDT WILLOW BY 700 PM CDT ELMOVILLE BY 705 PM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4244 8994 4241 9013 4221 9013 4221 8995 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:00 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 16, 3:00 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT FRI JUL 16 2004 .SYNOPSIS... WEAK SURFACE LOW WAS LOCATED OVER SW WI WITH COLD FRONT EXTENDING SOUTHWEST THROUGH S CNTRL IA AT 18Z. MOST EXTENSIVE CONVECTION WAS NORTHEAST OF THE LOW/WRM FRNT OVER WI WITH SCTD TO ISOLD STRONG TSRA ALONG/AHEAD OF THE CFNT IN IA. STORMS ALL MOVING TO THE SE WITH DEEP NW FLOW OVER REGION. && .SHORT TERM (TONIGHT THROUGH SUNDAY)... MODELS IN GOOD AGREEMENT DEVELOPING UNUSUALLY STRONG MID LEVEL TROF OVER THE EASTERN U.S. DURING THE PERIOD AND MOVING A STRONG SURFACE LOW UP THE EAST COAST OVER THE WEEKEND. FRONT OVER NWRN CWA THIS AFTERNOON SHOULD BE E OF CWA BY MIDNIGHT. WILL PROBABLY HAVE TO HANG ON TO SOME POPS THROUGH EARLY EVENING. ONCE FRONT IS TO THE EAST...EXPECT DRY WX THROUGH THE WEEKEND HAS HIGH PRESSURE PARKS OVER CWA BY LATE SATURDAY INTO LATE SUNDAY. TEMPS WILL BE ON THE COOL SIDE FOR MID JULY SATURDAY AND SUNDAY. H8 TEMPS WILL BE IN THE +12C TO +14C RANGE THROUGH THE WEEKEND. LATE MORNING/AFTERNOON CU/SC WILL HELP LIMIT TEMP RISE ON SATURDAY WHILE LIGHT WINDS NEAR THE RIDGE AXIS SHOULD LIMIT MIXING ON SUNDAY. WILL GO WITH HIGHS FROM THE MID 70 NE TO AROUND 80 SATURDAY WITH SUNDAY MINS IN THE UPPER 50S TO LOW 60S. MAX TEMPS WILL BE A FEW DEGREES WARMER SUNDAY. MONDAY...WITH SURFACE RIDGE EAST OF AREA...RETURN FLOW SHOULD HELP TEMPS WARM IN THE LOW 80S. LONG TERM (TUE THROUGH FRI)... MODELS CONTINUE TO SHOW AMPLIFIED PATTERN EARLY IN THE PERIOD WITH RIDGE OVER THE PLAINS AND A DEEP TROF OVER THE APPALACHIANS. WAVE MOVING INTO BC TUE...KNOCKS PLAINS RIDGE DOWN BY MID WEEK TEMPORARILY PUTTING MID MS VALLEY IN FAST ZONAL FLOW. AMPLIFIED PATTERN REESTABLISHES ITSELF BY THE END OF THE WEEK AS ANOTHER EAST COAST TROF IS CARVED OUT. MAIN THREAT OF PCPN WILL BE WED THROUGH THU AS S/W ENERGY CROSSES NORTH CENTRAL U.S. PUSHING COLD FRONT THROUGH CWA. THE GFS/ECMWF ARE ALSO SUGGESTING A THREAT OF PCPN MONDAY NIGHT/TUESDAY WITH SOME WEAK ENERGY AND ASSOCIATED SURFACE TROF MOVING THROUGH THE NORTHWEST FLOW. FOR NOW WILL GO WITH LOW CHANCE POPS TO COVER THIS SINCE THE FEATURE HAS BEEN CONSISTENT THE LAST FEW RUNS. TEMPS MID WEEK SHOULD BE JUST ABOVE NORMAL AHEAD OF MAIN SYSTEM WHILE NORMAL TO BELOW TEMPS RETURNING BY THE END OF THE WEEK. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && DLF
Hazardous weather outlook, Jul 16, 5:00 AM CDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT FRI JUL 16 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-171000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CDT FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST... EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL... AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY INTO THIS EVENING. A WEAK SURFACE FRONT WILL DROP SOUTHEAST TO LAY ACROSS THE AREA TODAY...AS AN UPPER LEVEL WAVE MOVES ACROSS THE AREA AT THE SAME TIME. THE ATMOSPHERE IS EXPECTED TO BE MODERATELY UNSTABLE...BUT OTHER FEATURES ARE NOT QUITE AS FAVORABLE FOR STRONG THUNDERSTORMS. SO...THERE IS A SLIGHT RISK OF SEVERE WEATHER. STORMS THAT BECOME STRONG ENOUGH MAY PRODUCE DAMAGING WINDS...FREQUENT DANGEROUS LIGHTNING AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ACTIVE STORM TRACK WILL SET UP ACROSS THE UPPER MIDWEST BY THE MIDDLE PART OF NEXT WEEK. ALTHOUGH THE BEST CHANCE OF STRONG TO SEVERE THUNDERSTORMS WILL OCCUR TO THE NORTH OF THE AREA IN MINNESOTA AND WISCONSIN...THERE WILL STILL BE THE CHANCE OF SOME STRONG STORMS IN THE LOCAL AREA FROM TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LE/12
In the hours before
Local storm report, Jul 16, 1:56 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
156 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL OXFORD MILLS 41.97N 90.97W
07/16/2004 0.75 INCH JONES IA TRAINED SPOTTER
PENNY HAIL WITH 50 TO 60 MPH WINDS.
&&
WDNLocal storm report, Jul 16, 2:09 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
209 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL LOWDEN 41.86N 90.92W
07/16/2004 0.50 INCH CEDAR IA TRAINED SPOTTER
PEA TO MARBLE HAIL WITH 32 MPH WINDS.
&&
WDNLocal storm report, Jul 16, 2:19 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
219 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG OXFORD JUNCTION 41.98N 90.95W
07/16/2004 JONES IA TRAINED SPOTTER
12 INCH TREE LIMB DOWN IN TOWN. NUMEROUS 3 TO 4 INCH
LIMBS DOWN WITH A HIGHWAY SIGN DOWN.
&&
WDNLocal storm report, Jul 16, 2:23 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
223 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0202 PM DOWNBURST OXFORD JUNCTION 41.98N 90.95W
07/16/2004 JONES IA TRAINED SPOTTER
LOTS OF PONDING OF WATER WITH WATER DEPTH UP TO 4 INCHES
DEEP ON SIDES OF ROAD. OVER 1.25 INCHES OF RAIN IN LESS
THAN 30 MINUTES.
&&
WDNSpecial weather statement, Jul 16, 5:01 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 501 PM CDT FRI JUL 16 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-162230- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLINTON IA- DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL- HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL- JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL- MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 501 PM CDT FRI JUL 16 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 647 ALLOWED TO EXPIRE... SEVERE THUNDERSTORM WATCH NUMBER 647...WHICH WAS IN EFFECT UNTIL 5 PM CDT FOR EASTERN IOWA AND NORTHWEST AND WEST CENTRAL ILLINOIS...HAS BEEN ALLOWED TO EXPIRE. LE
Local storm report, Jul 16, 6:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
635 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG CAMERON 40.88N 90.52W
07/16/2004 WARREN IL EMERGENCY MNGR
4 FT DIAMETER TREE UPROOTED AND DOWNED POWER LINES.
&&Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.